Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 78, NWS Memphis, TN

December 9, 20234 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Dec 9, 2023, 12:42 PM CST for 4 counties in Tennessee. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2023, 12:42 PM CST (18:42 UTC)
Expired
Dec 9, 2023, 1:02 PM CST
In force
20 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Crockett County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 1:12 PM CSTHAIL 11.5 Se Nutbush, TNCorrects previous hail report from 2 SE Nutbush.
Dec 9, 1:12 PM CSTHAIL 12.5 Se Nutbush, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

460 
WFUS54 KMEG 091842
TORMEG
TNC033-053-075-097-091930-
/O.NEW.KMEG.TO.W.0078.231209T1842Z-231209T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1242 PM CST Sat Dec 9 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Crockett County in west Tennessee...
  Southern Gibson County in west Tennessee...
  East central Lauderdale County in west Tennessee...
  Northern Haywood County in west Tennessee...

* Until 130 PM CST.
    
* At 1242 PM CST, a severe thunderstorm capable of producing a
  tornado was located over Forked Deer, or 7 miles east of Ripley,
  moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Humboldt, Ripley, Milan, Trenton, Alamo, Bells, Halls, Bradford,
  Nutbush, Forked Deer, Chestnut Bluff, Medina, Maury City,
  Friendship, Gates, Gadsden, Gibson, Tuckers Corner, Gibson Wells,
  and Cades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3588 8870 3581 8871 3579 8879 3580 8891
      3578 8890 3576 8892 3564 8945 3581 8953
      3588 8933 3589 8928 3590 8927 3608 8879
TIME...MOT...LOC 1842Z 249DEG 45KT 3576 8940 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DNM
2 follow-up statements
761 
WWUS54 KMEG 091852
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1252 PM CST Sat Dec 9 2023

TNC097-091902-
/O.CAN.KMEG.TO.W.0078.000000T0000Z-231209T1930Z/
Lauderdale TN-
1252 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR EAST CENTRAL LAUDERDALE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

LAT...LON 3588 8870 3581 8871 3579 8879 3580 8891
      3579 8891 3578 8890 3576 8892 3569 8932
      3580 8941 3582 8940 3582 8936 3588 8934
      3589 8928 3590 8927 3608 8879
TIME...MOT...LOC 1852Z 249DEG 45KT 3581 8925 

$$

TNC033-053-075-091930-
/O.CON.KMEG.TO.W.0078.000000T0000Z-231209T1930Z/
Crockett TN-Gibson TN-Haywood TN-
1252 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR
CROCKETT...SOUTHERN GIBSON AND NORTHEASTERN HAYWOOD COUNTIES...
    
At 1252 PM CST, a severe thunderstorm capable of producing a tornado
was located near Chestnut Bluff, or 14 miles north of Brownsville,
moving east at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Humboldt, Milan, Trenton, Alamo, Bells, Bradford, Chestnut Bluff,
Medina, Maury City, Friendship, Gadsden, Gibson, Tuckers Corner,
Quincy, Gibson Wells, Cades, New Enterprise, Ledbetter, Frog Jump,
and Mason Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3588 8870 3581 8871 3579 8879 3580 8891
      3579 8891 3578 8890 3576 8892 3569 8932
      3580 8941 3582 8940 3582 8936 3588 8934
      3589 8928 3590 8927 3608 8879
TIME...MOT...LOC 1852Z 249DEG 45KT 3581 8925 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DNM
934 
WWUS54 KMEG 091902
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
102 PM CST Sat Dec 9 2023

TNC033-053-075-091912-
/O.CAN.KMEG.TO.W.0078.000000T0000Z-231209T1930Z/
Crockett TN-Gibson TN-Haywood TN-
102 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR CROCKETT...SOUTHERN GIBSON AND
NORTHEASTERN HAYWOOD COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

LAT...LON 3588 8870 3581 8871 3579 8879 3580 8891
      3579 8891 3578 8890 3576 8892 3569 8932
      3580 8941 3582 8940 3582 8936 3588 8934
      3589 8928 3590 8927 3608 8879
TIME...MOT...LOC 1900Z 249DEG 45KT 3586 8910 

$$

DNM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:26 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 9, 11:26 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 AM CST Sat Dec 9 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER...

Issued at 1109 AM CST Sat Dec 9 2023

A 100-kt 500 mb jet streak is located over the OH Valley with the
Mid-South in the right entrance region. This is likely
contributing to the enhanced lift along the surface front and
strong thunderstorms north of I-40. This is also enhancing deep-
layer shear that will help organized storms through this evening.
Seasonably warm temperatures are already in place across the
region with readings in the 60s while further warm advection and
diabatic heating should warm temperatures another few degrees.
MLCAPE (instability) is on the order of 1000-1500 J/kg in the
warm sector which is plenty of fuel for thunderstorms in this
regime. Convection is ongoing along the surface cold front remains
subsevere currently, though wind gusts to 40 mph are certainly
possible (36 mph observed at the Blytheville ASOS). These storms
are also exhibiting significant vertical side-lobe contamination
due to the strong ambient flow and highly-tilted storms.

Storm mode is currently disorganized across the scope with one
discrete cell moving through Gibson County. We'll likely see
additional cells fit this bill over the next several hours with
storms generally lining up in the vicinity of the cold front.
Damaging wind will be a primary concern though cold temperatures
aloft will contribute to a large hail threat as well (especially
within the discrete storms). In addition, strong vertical wind
shear in the low-levels has increased effective SRH up to 200
m2/s2. This suggests a tornadic threat with some of these storms,
either via mesocyclone or QLCS mesovortex. Fortunately, the
Significant Tornado Parameter tops out around 1 throughout the
afternoon, suggesting a limited threat for strong (EF2+)
tornadoes. The one plus regarding the wind field is that low-level
winds have already veer to the SSW in most areas, so SRH isn't
expected to increase too much this afternoon. Finally, locally
heavy rainfall will be possible in areas where storms train. This
could result in minor flooding issues, especially in urban areas
(fallen leaves potentially clogging drains). We're likely to have
a watch issued in the near future.

MJ

&&

.SYNOPSIS...
Issued at 348 AM CST Sat Dec 9 2023

Severe thunderstorm chances will begin this afternoon with
primary threats including damaging winds and hail. Heavy rainfall
is also a concern and could result in localized flooding. By
this evening, precipitation chances will come to a close as
cooler, drier weather sets in across the area through at least
middle next week.

&&

.DISCUSSION...
(Today through Friday)
Issued at 348 AM CST Sat Dec 9 2023

The severe weather potential today remains the main weather story of
our forecast. Most of our area remains under a Slight Risk with a
few counties in NE Arkansas and the Missouri Bootheel under a
Marginal Risk for severe weather.

A deep longwave trough with an attached closed low pressure system
currently over Minnesota and a persistent cold front continue to
push east towards the Mid-South. Gulf moisture and strong southerly
winds continue to increase our dew points and theta-e values
creating a more favorable environment to support today's severe
weather. Current radar indicates a few lines of showers and
thunderstorms mainly over NE Arkansas and W Tennessee. Several sites
are reporting sustained winds around 10-15 kts, gusting up to 25 kts
out ahead of our aforementioned cold front. WWA supported shower
and thunderstorm chances will continue across our CWA through the
morning hours.

Severe thunderstorm chances increase for areas mainly south of I-40
as we head into the afternoon hours. Current CAMs indicate SB CAPE
values around 1500-1800 J/Kg, mid-level lapse rates 7 C/km, and bulk
shear values up to 60 kts. If dew points remain on an increasing
trend, supporting these severe parameters, damaging winds and hail
will be likely this afternoon as linear thunderstorms move across
the Mid-South. An interesting thing to note/look at is as our
CAPE values increase, our hodographs straighten out, creating a
not so great environment for tornado potential, though a few
tornadoes can not be ruled out at this time. Heavy rainfall
concerns also exist today as PWATS are up to 1.25 inches across
the Mid-South. Small streams and drainage ditches may quickly
become aggravated from heavy rains, resulting in flooding of
localized areas. Showers and thunderstorm chances will continue
through around noon tomorrow, though the severe threat should drop
out around 8 tonight.

As we move past our main weather story today, zonal flow aloft and a
surface high pressure quickly move in bringing dry, cooler weather
across our area. Temperatures will decrease and winds will fall back
to normal behind the aforementioned cold front creating a
pleasant weather week. Tomorrow will be pretty chilly with many
areas struggling to move out of the 40s. Temperatures over the
rest of the week will moderate into the low 50s to low 60s.

AEH

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Sat Dec 9 2023

Cold front about to cross the Mississippi River in west Tennessee
with a secondary boundary over portions of central and western
Arkansas. Ahead of cold front, line of thunderstorms will move
across west Tennessee and north Mississippi this afternoon. IFR
ceilings will cover areas of the Mid-South ahead of the front.
Behind the front, showers and isolated thunderstorms are possible
with ceilings improving to VFR levels. Precipitation will end as
drier air moves into region. Winds will shift from the south to
the northwest as cold front moves through. Wind speeds will be
between 10 and 15 knots with higher gusts for much of the forecast
period.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AEH
AVIATION...ARS

In the hours before

Local storm report, Dec 9, 12:19 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1219 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Hail             2 E Newbern             36.12N 89.22W
12/09/2023  E0.88 inch       Dyer               TN   Public

&&

MJ
Local storm report, Dec 9, 12:24 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1224 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Tstm Wnd Dmg     1 SW Dresden            36.26N 88.70W
12/09/2023                   Weakley            TN   Trained Spotter

            Trees and powerlines down south of Dresden.

&&

MJ
Local storm report, Dec 9, 12:26 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1226 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Tstm Wnd Dmg     3 ENE Dresden           36.29N 88.65W
12/09/2023                   Weakley            TN   Trained Spotter

            Large trees along Chicken Road.

&&

MJ
Local storm report, Dec 9, 12:29 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1229 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     Tstm Wnd Dmg     2 ESE Dresden           36.26N 88.66W
12/09/2023                   Weakley            TN   Trained Spotter

            Structural damage to the National Guard
            Armory.

&&

MJ
Special weather statement, Dec 9, 12:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 PM CST Sat Dec 9 2023

TNZ019-048-050-051-091900-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-
1231 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROCKETT...SOUTHEASTERN
DYER...SOUTHEASTERN LAUDERDALE AND NORTHERN HAYWOOD COUNTIES THROUGH
100 PM CST...

At 1231 PM CST, Doppler radar was tracking a strong thunderstorm near
Ripley, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ripley, Alamo, Halls, Chestnut Bluff, Nutbush, Forked Deer, Henning,
Maury City, Friendship, Gates, Hawkinsville, Dryhill, Frog Jump,
Flippin, Maury Junction, Curve, Dog Hill, Brims Corner, Tibbs, and
Durhamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

&&

LAT...LON 3574 8910 3562 8958 3574 8965 3597 8925
TIME...MOT...LOC 1831Z 241DEG 40KT 3570 8955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MJ
Local storm report, Dec 9, 12:38 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1238 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     Tstm Wnd Dmg     1 N Rutherford          36.14N 88.99W
12/09/2023                   Gibson             TN   Trained Spotter

            Significant damage to the fire station north
            of Rutherford.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:31 AM CSTSpecial Weather StatementMEGShelby14 min
Dec 9, 4:12 AM CSTSpecial Weather StatementMEGFayette33 min
Dec 9, 4:25 AM CSTSpecial Weather StatementMEGHaywood35 min
Dec 9, 10:28 AM CSTSpecial Weather StatementMEGLauderdale32 min
Dec 9, 10:51 AM CSTSpecial Weather StatementMEGDyer24 min
Dec 9, 11:12 AM CSTSpecial Weather StatementMEGDyer, Obion33 min
Dec 9, 11:24 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley51 min
Dec 9, 11:30 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Lauderdale, Obion45 min
Dec 9, 11:44 AM CSTTornado WarningMEGGibson, Henry, Obion, Weakley46 min
Dec 9, 12:08 PM CSTSevere Thunderstorm WarningMEGBenton, Gibson, Henry, Weakley52 min
Dec 9, 12:22 PM CSTTornado WarningMEGHenry, Weakley14 min
Dec 9, 12:31 PM CSTSpecial Weather StatementMEGCrockett29 min
Dec 9, 12:37 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale38 min
Dec 9, 12:56 PM CSTSpecial Weather StatementMEGHenry34 min
Dec 9, 1:10 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Weakley50 min
Dec 9, 1:12 PM CSTSpecial Weather StatementMEGHaywood33 min
Dec 9, 1:19 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison41 min
Dec 9, 1:30 PM CSTTornado WarningMEGCarroll, Gibson20 min
Dec 9, 1:52 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Carroll, Henry38 min
Dec 9, 1:53 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Henry, Madison and 1 more35 min
Dec 9, 2:18 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson, Madison42 min
Dec 9, 2:22 PM CSTSevere Thunderstorm WarningMEGBenton20 min
Dec 9, 3:01 PM CSTSpecial Weather StatementMEGFayette, Hardeman29 min
Dec 9, 3:07 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henderson39 min
Dec 9, 3:13 PM CSTSpecial Weather StatementMEGHenderson32 min
Dec 9, 3:30 PM CSTSpecial Weather StatementMEGChester, Hardeman30 min
Dec 9, 3:45 PM CSTSpecial Weather StatementMEGHenderson30 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningMEGMcNairy53 min
Dec 9, 4:02 PM CSTSpecial Weather StatementMEGChester28 min
Dec 9, 4:04 PM CSTTornado WarningMEGMcNairy21 min
Dec 9, 5:29 PM CSTSevere Thunderstorm WarningMEGHardin16 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.